# **Argyll and Bute Community Planning Partnership**

Management Committee 29<sup>th</sup> October 2008



### **Performance Management Seminar (Nov 2008)**

#### 1. SEMINAR AIM

**1.1** To inform the Community Planning Partnership of the proposal to hold a half-day seminar, on the 28<sup>th</sup> of November, reviewing and developing performance management arrangements for the SOA and Community Plan.

#### 2. RECOMMENDATIONS

**2.1** That the CPP MC supports and resources the proposed seminar to develop robust performance management arrangements

#### 3. SEMINAR CONTENT

- **3.1** From this informative half-day seminar we will begin to:
  - develop a framework for effective and robust performance management
  - identify barriers to performance management and how they can be overcome
  - develop a process to ensure the integration of CP partner performance management arrangements
  - identify any issues relevant to the 2009 SOA

By working together we will agree a process to develop:

- a balanced set of performance measures
- stretching but achievable performance targets to enable more effective performance management
- appropriate comparisons, benchmarks and opportunities to share best practice

#### 4. BACKGROUND

- 4.1 The CPP Management Committee agreed at its meeting of the 3<sup>rd</sup> of September to review its approach to performance management. The CPP agreed that the new constitution should incorporate references to performance management and develop performance measurement structures in regard to:
  - Their usefulness in measuring and prioritising the work of the CPP and how to link with the SOA
  - The relevance of the national indicators and targets set for the SOA and what targets and measures should be considered by the CPP
  - Reducing duplication with the performance monitoring and reporting arrangements of partner organisations
- 4.2 Currently the Community Planning Partnership is working towards achieving the Outcomes of the Community Plan. However, the priorities are long-term ambitions (they have been set for the period 2007-2017) against which progress is difficult to measure. In order to provide a more useful basis for measuring progress the Community Planning Partnership is encouraged to agree the measurement and monitoring of a number of medium-term Objectives (covering the period of the SOA). The Objectives are expected to be more tangible commitments based upon the current and planned work of the CPP towards achieving the more long term outcomes.
- 4.3 Establishing Performance Management structures for the Community Planning Partnership will also help to distinguish the benefits of partnership working from those services exclusively delivered by Argyll and Bute Council. The Council and the Community Planning Partnership currently share performance measures based on the Core Priorities, although these measures do not recognise the distinct contributions of each organisation. Agreeing performance management arrangements will help the Partnership to focus upon the specific outcomes that are delivered by working in partnership.

#### **4.4** Support materials

Outcome Based Approach 'Working Guidance for Scottish Public Bodies' Scottish Government 2008 Single Outcome Agreement 'Guidance for Community Planning Partnerships' Scottish Government 2009 (Draft for consultation – deadline 30<sup>th</sup> Oct 2008)

#### 5. PROCESS

**5.1** Procedures and structures will need to be created to allow the Partnership to use the performance information that they receive. The crux of performance management is not simply monitoring performance, but using performance information to make better decisions and improvements. In order to manage

- performance the Partnership will need to receive information on a regular basis and have the arrangements in place to act upon the information.
- **5.2** Partner roles and responsibilities in the performance management process need to be addressed at this stage. This is particularly important in relation to engaging with the structures of partner organisations rather than just the individual representing the organisation at Management Committee. Agreement also needs to be reached with Partner organisations on time input by their staff in contributing to the performance management process.
- Strategic and political leads have been identified to ensure a coordinated partnership approach to achieving SOA Outcomes. It is essential that the processes for gathering information are agreed and that links are made with the Community Plan.
- **5.4** An effective approach to Performance Management at appropriate levels within the CPP will strengthen partner commitment to the Community Plan and the SOA. Understanding performance and impact will also help CP partners to work together to achieve longer term outcomes.
- **5.5** This session will be the beginning of a dialogue between the council, community planning partners and the Scottish Government.

#### 6. CONCLUSION

This seminar will begin to bring together the performance management arrangements of Community Planning partners which will influence the development of the SOA. A report on the seminar, outcomes and recommendations will be presented to the management Committee on the 21st of January 2009.

For further information contact: Eileen Wilson

> Community Planning manager Eileen.wilson@argyll-bute.gov.uk

01436 671356

Telephone m. 07769968098 The seminar will commence at 10.00a.m. and close at approximately 12.30 p.m.

## CPP Performance Management Seminar (Draft Programme)

9.45 – 10.00	Registration and coffee
10.00 – 10.15 (15 mins)	Introduction (Sally Reid)
10.15 – 10.25 (10 mins)	Scottish Government perspective on SOA's
	(Peter Russell tbc)
10.25 – 10.35 (10 mins)	SOA Process for 2009 (Brian Barker)
10.35 – 10.50 (15 mins)	CPP Review and new CPP Structures
10.50 – 11.10 (20 mins)	Coffee
	There will be an opportunity to see the Pyramid
	performance management system in action
	during the coffee break
11.10 – 12.00 (35 mins)	Working in groups to
	<ul> <li>How do we get an overview of the SOA</li> </ul>
	<ul> <li>To identify barriers</li> </ul>
	Challenges
12.00 – 12.20 (20 mins)	What happens next?
12.20 – 12.30 (10 mins)	Close (SR)